CSN Login
Members Online: 7

You are here

Sleuthing

ejourneys's picture

This entry is a follow-up to "Trends and Mysteries."

I met with the ARNP at the cancer center yesterday. She immediately linked my two transient and weird side effects to specific meds:

1. My need to concentrate on breathing and swallowing because my pharyngeal (?) muscles seemed sluggish was likely due to Emend (anti-nausea), which works to suppress the gag reflex.

2. My night of racing pulse was likely due to Decadron (steroid). They're going to tweak my dosage on that.

With respect to my neuropathy, the ARNP gave me a handout that covered associated chemo drugs and remedies. However, the chemo drugs I'm getting (Adriamycin and Cytoxan) aren't included. Last week my oncologist had told me that AC does not cause neuropathy, and had suggested that I might be anticipating the side effects of Taxol, which I'm not on yet. Once again, the ARNP's statement that chemo can aggravate an old injury made sense to me, since my neuropathy is centered on the site of my 1966 compound fracture. However, I received no documentation that spells out that connection.

Then a Facebook friend left me the comment that she had experienced neuropathy after being on Adriamycin. I plugged "Adriamycin and neuropathy" into a web search.

BINGO!

I finally went to bed after going through the first ten pages of search results, with plenty more to go if I want to wade through them. Needless to say, I feel vindicated. (Telling me my meds don't cause neuropathy and suggesting that I'm anticipating future side effects is a surefire way to piss me off.)

Earlier today I put the following compilation together, emailed it to the ARNP, and asked her to share it with the oncologist. Next time I'm at the cancer center, I'm bringing printouts with me.

Connection between Adriamycin and neuropathy

BOOKS

1. Drislane et al., Blueprints Neurology, p190. Box 23-1: Approach to the Classification of Peripheral Neuropathy. Adriamycin is listed under the classification of "Temporal course, Acute."

2. Johnson, Griffin, & McArthur, Eds., Current Therapy in Neurologic Disease, Vol. 1, p372. Table 2: Charcot-Marie-Tooth Medication List: Drugs with Implicated Peripheral Nerve Toxicity. Adriamycin is on the list.

3. Oxford Textbook of Medicine, p1189. "Less important drugs that may give rise to neuropathy are adriamycin…"

4. Schwartzman, Differential Diagnosis in Neurology, p482. Adriamycin (dorsal ganglionopathy) is listed under "Toxic Metabolic Sensory Neuropathy."

WEBSITES

1. Glowm (the Global Library of Women's Medicine) editor-in-chief is Professor Sir Sabaratnam Arulkumaran, President, The International Federation of Gynecology and Obstetrics.
https://www.glowm.com/resources/glowm/cd/pages/drugs/d069.html

doxorubicin hydrochloride (Adriamycin PFS, Adriamycin RDF, Rubex), under Adverse reactions: "CNS: fever, peripheral neuropathy, dizziness, depression, anxiety, confusion, paresthesia, asthenia."

2. http://www.ehealthme.com/ds/adriamycin+rdf/neuropathy+peripheral

"We study 410 people who have side effects while taking Adriamycin rdf from FDA and social media. Among them, 4 have Neuropathy peripheral." The site breaks the stats down along several parameters. Top co-drugs used include Cytoxan (3 people), Vincristine (2 people), Valium (1 person), Decadron (1 person), and Coumadin (1 person). Discounting those taking Vincristine, which is also known to cause neuropathy, still leaves 2 people experiencing neuropathy while on Adriamycin.

3. https://www.healthtap.com/user_questions/172061-can-adriamycin-cin-chemo-cause-neuropathy

Posted question: "Can adriamycin (chemo) cause neuropathy?"

Dr. Michele L. Arnold (Physical Medicine and Rehabilitation , Board Certified, Scottsbluff, NE) answered, "Yes. Doxorubicin (adriamycin) can indeed cause nerve damage, but not always the typical 'peripheral neuropathy' seen with other chemotherapy drugs. It affects the myelin sheath of nerve and ganglia and can cause 'ganglionopathy'. Symptoms include numbness/tingling in both the arms/hands and legs/feet (not just the feet). Other drugs given alongside adriamycin can add to the risk."

Dr. David J. Rosenfeld (Board Certified in Anesthesiology; member, American Society of Anesthesiologists, the American Academy of Pain Medicine, and the American Society of Interventional Pain Physicians) answered, "Yes. Neuropathy after adriamycin is well documented."

4. Website of the Charcot-Marie-Tooth Association, http://www.cmtausa.org/index.php?option=com_content&view=article&id=110&catid=15&Itemid=50#26

26. I have CMT and recently have been undergoing treatments for breast cancer. After finishing 4 treatments of Adriamycin, my legs became so weak that I was unable to walk. A nerve conduction study showed no detectible nerves in my lower legs. The neurologist thinks that the Adriamycin made the neuropathy that I already had worse. The oncologist said he had never seen any documented case of this happening. I would appreciate any explanation that you could give me.

 Adriamycin is an agent reported to occasionally cause neuropathy in general, but not with the frequency or severity as some other chemotherapy drugs such as vincristine, Cisplatin, suramin, and taxol. A recent in-depth literature review found no cases going back to 1963 that described any example, positive or negative, of adriamycin on a CMT patient. The agent was placed on the list based on the experience with other types of patients receiving the drug as part of their chemotherapy. In addition most of the literature on other medications is based on patients with CMT1A (the commonest demyelinating form). We know very little about special risks for patients with less common forms of the disease.

5. Merck Manuals
http://www.merckmanuals.com/professional/neurologic_disorders/peripheral_nervous_system_and_motor_unit_disorders/polyneuropathy.html

Merck Manual page on polyneuropathy, Table 6, "Toxic Causes of Polyneuropathies" -- doxorubicin is listed under "Axonal sensory."

6. Washington University, St. Louis, MO, Neuromuscular Disease Center
http://neuromuscular.wustl.edu/nother/toxic.htm

"Toxic Neuropathies: Clinical and Pathological Features." Doxorubicin is listed under Axonal: Sensory. "No clinical cases in humans." However, see other listings in this document.

OTHER (INCL. NON-HUMAN) STUDIES

1. Eddy, E.L., "Neuronal loss from cervical dorsal root ganglia in Adriamycin induced peripheral neuropathy -- a quantitative study." Anat. Anz. 1983; 153(1): 83-90. PubMed abstract.

2. Ohnishi, A.; Murai, Y.; and Ohgo, T. "Effect of intravenously administered methylcobalamin on the experimental adriamycin neuropathy -- Morphometric study." Jpn J Clin Pharmacol, 1987; 18: 387-392 (in Japanese). This appeared in the reference list for another article. I include it for the words "adriamycin neuropathy."

ANECDOTAL REPORTS

1. My friend Sandra commented on my Facebook page, "My peripheral neuropathy began when I was on the red chemo bear drugs and got worse on Taxol."

2. http://www.dailystrength.org/treatments/Adriamycin/page-5
Comment under Adriamycin by Alexandra5 (Breast Cancer): "along with Cytoxan it worked but the side effects were nasty: nausea, appetite loss, hair loss, vomiting & neuropathy all over body"

3. http://www.blogforacure.com/chemotherapy/chemo-type/adriamycin
"Loved that 'dangerously red cocktail' called adriamycin. Sinuses were & still are all messed up from Cytoxan. Neuropathy in hands, feet & legs to this date (2-09)."

4. https://www.whatnext.com/questions/how-is-everyone-coping-with-afterefects-of-the-chemo-neuropathy-feet-and-hands-and-also-pain-from-lymph-node-removal
fiddler writes, "I developed neuropathy after Adriamycin, last April, and it's still there."

5. http://denise4health.wordpress.com/2012/02/24/why-whining-is-necessary-during-adriamycin-cytoxan-ac-chemo-and-goodbye-to-side-effects/

From Denise's blog entry: "[F]or now I am saying goodbye to the following side effects from Adriamycin Cytoxan….Losing my hair strand by strand, losing my feminity [sic] and the ability to feel pretty, dark circles and thinning skin under my eyes, skin that has aged, not sleeping, debilitating mouth sores, horrific and constant nausea, inability to think of any food or watch food commercials on television, inability to move off the couch for a week at a time or more, neuropathy in hands and feet…" Note that Denise wrote this blog entry prior to going on Taxol.

From comments:

Dawn wrote (Feb. 20, 2013, 8:55 a.m.): "I finished my 4th dose of A/C last week….The worst side effects for me were light & sound sensitivity, migraines, chemo fog, neuropathy…"

Lisa Durhami wrote (April 29, 2013, 10:11 a.m.): "I had the chemo cocktail, the red death…I still have neuropathy…"

Meanwhile, I am attaching this photo to my next side effects report:

Subscribe to Comments for "Sleuthing"